Allergy to One Antibiotic Doesn’t Rule Out the Rest

Q: A child comes in with a rash a few days after receiving AMOXICILLIN for an ear infection. It is red, blotchy, and spreads across the body. It appears to be a drug reaction rather than a viral exanthem. Does this mean the child cannot take PENICILLIN in the future? Is the child restricted from trying any other “CILLIN” – DICLOXACILLIN, etc.
– Dr. L


Dear Dr. L,
The majority of side effects observed in AMOXICILLIN clinical trials were of a mild and transient nature and less than 3% of patients discontinued therapy because of drug-related side effects. The most frequently reported adverse effects were diarrhea/loose stools (9%), nausea (3%), skin rashes and urticaria (3%).


This is an “allergic reaction” but it is NOT related to a life threatening one. I think there is little risk if the child takes PENICILLIN in the future and should not be restricted from trying any other “CILLIN”, including DICLOXACILLIN.

Twitter Digg Delicious Stumbleupon Technorati Facebook Email

Comments are closed.